High ferritin levels and post shoulder tendon operation pain/Exhausted

Posted by cayleykerr123 @cayleykerr123, Jan 18 5:31am

I have high ferritin levels (over 800) but its not haemochromotosis.

I recently had a bad fall (torn shoulder tendon) and had to get my shoulder operated on. I was prescribed strong pain killers (palexia). its called tapentadol. Ive stopped taking them as I worry theyre making me worse- but the pain persists.

I am always so exhausted. I lie in bed all day. My joints hurt everywhere. My kids say ive become moody and irritable.

im not sure what to do- my GP is struggling to assist. People tell me to go to emergency room but im not sure.

Thanks

Hi Cayleykerr123,
I’m so sorry you’re having to go all of this, especially with children at home. Makes it difficult to get the rest you need.
High ferritin symptoms are similar to what you’re experiencing. But there are other things to consider as to why it’s elevated. What tests has your GP done to evaluate your situation? A number of factors can increase the ferritin level in your blood. Inflammation being one of them. Did this come on quickly after your surgery? Has an infection been ruled out? A suggestion would be to return to your GP and have a CBC to check for infection, liver functions, along with blood tests for rheumatoid arthritis and hyperthyroidism. Some answers may be forthcoming with those results.
You mentioned your GP is struggling to assist. Might be time for a second opinion with a referral to a specialist. Hematologist or rheumatologist? Not sure a trip the ER will get you the answers you need. While it feels awful for you, it’s not an emergency. This will take a little sleuthing…

Receiving blood transfusions can also be a culprit which is why my levels were/are elevated.
In the meantime until you have more answers, there are beneficial diets you can follow to help your body to not absorb as much iron on a daily basis. With the help of my hospital nutritionist, I learned to avoid red meats, tuna and other foods which contain high concentrations of iron. Drinking milk and green tea are excellent with slowing the absorption. Also nuts, whole grains and legumes are good. Green leafy greens but not spinach. I’m sure you can do a quick internet search for a complete diet. Again, these are merely suggestions.

Best of luck to you!

REPLY

Have minor mds but getting tranfusions every 2weeks now have high fertin which dr wants me to go on exjade scared of it any comments

REPLY
@dstraus

Have minor mds but getting tranfusions every 2weeks now have high fertin which dr wants me to go on exjade scared of it any comments

Jump to this post

@dstraus Hello and welcome to Mayo Connect. Members in this community aren’t medical professionals but we can rely on our experiences and knowledge to help give and get answers.

I’m sorry to hear you’re facing transfusions every 2 weeks. If you don’t mind my asking, what is your medical condition that warrants the transfusions?

Having had plenty of blood transfusions in the past 2 years while treating my leukemia, I can relate to high ferritin levels in the blood. Too much iron in the body can be harmful to the tissues where it accumulates.

It takes a long time for our body to process and rid itself of excess iron. Since you’re having ongoing transfusions, your body won’t be able to deplete this continual overload on its own.
In your case, it requires a chelating agent. Chelation is a small molecule that binds the iron and removes it from the body. Exjade is a treatment for iron overload.

Starting any new medication can be frightening. But your doctor (hematologist?) has prescribed this for your overall health. Your blood will be monitored frequently for any side effects, as I suspect it’s monitored now anyway because of your medical condition.

When you’re ready, will you share your story with us on Connect? We are a community of hope and encouragement. Don’t hesitate to touch base here.
Wishing you all the best in your treatments. Lori

REPLY

@cayleykerr123 Hi, Just popping in to see how you’ve been feeling. I know you were not well and very tired all the time. Has your high ferritin level dropped since we last visited in January?
Have you been able to get any answers from your doctor?

If there’s anything members of our community or I can do to help you by answering questions or offering encouragement please don’t hesitate to post here.
Sending positive vibes for good health! Lori

REPLY
@loribmt

@dstraus Hello and welcome to Mayo Connect. Members in this community aren’t medical professionals but we can rely on our experiences and knowledge to help give and get answers.

I’m sorry to hear you’re facing transfusions every 2 weeks. If you don’t mind my asking, what is your medical condition that warrants the transfusions?

Having had plenty of blood transfusions in the past 2 years while treating my leukemia, I can relate to high ferritin levels in the blood. Too much iron in the body can be harmful to the tissues where it accumulates.

It takes a long time for our body to process and rid itself of excess iron. Since you’re having ongoing transfusions, your body won’t be able to deplete this continual overload on its own.
In your case, it requires a chelating agent. Chelation is a small molecule that binds the iron and removes it from the body. Exjade is a treatment for iron overload.

Starting any new medication can be frightening. But your doctor (hematologist?) has prescribed this for your overall health. Your blood will be monitored frequently for any side effects, as I suspect it’s monitored now anyway because of your medical condition.

When you’re ready, will you share your story with us on Connect? We are a community of hope and encouragement. Don’t hesitate to touch base here.
Wishing you all the best in your treatments. Lori

Jump to this post

Thank you for the nice reply and encouragement

REPLY
@dstraus

Thank you for the nice reply and encouragement

Jump to this post

@dstraus, did I read correctly that you have myelodysplasia or a myelodysplastic syndrome (MDS)? What concerns do you have about starting Exjade (deferasirox)?

REPLY
@colleenyoung

@dstraus, did I read correctly that you have myelodysplasia or a myelodysplastic syndrome (MDS)? What concerns do you have about starting Exjade (deferasirox)?

Jump to this post

The side effects and expense that not sure if Medicare or bcbs help pay for but if exjade helps have to go for it

REPLY
@dstraus

The side effects and expense that not sure if Medicare or bcbs help pay for but if exjade helps have to go for it

Jump to this post

@dstraus @colleenyoung I’m so sorry! I completely missed the MDS reference. Of course, now I understand your frequency of transfusions.
I have a good friend with MDS and transfusions are a way of life. I asked her about Exjade. She’s had no side effects and it’s helped reduce her excess iron.

Have you contacted Blue Cross/Blue Shield to see if your medication is covered?
A quick glance at GoodRx says that 74% of Medicare Part D and Medicare Advantage plans cover this drug.
So depending on your supplemental insurance benefits, it might be covered for you.

REPLY
@loribmt

@dstraus @colleenyoung I’m so sorry! I completely missed the MDS reference. Of course, now I understand your frequency of transfusions.
I have a good friend with MDS and transfusions are a way of life. I asked her about Exjade. She’s had no side effects and it’s helped reduce her excess iron.

Have you contacted Blue Cross/Blue Shield to see if your medication is covered?
A quick glance at GoodRx says that 74% of Medicare Part D and Medicare Advantage plans cover this drug.
So depending on your supplemental insurance benefits, it might be covered for you.

Jump to this post

Thanks for the info. Yes have talked to bcbs and sounds like their might be some assistance.

REPLY
Please sign in or register to post a reply.
  Request Appointment